Alert archive / Hawaii / Wind Advisories in 2026

Wind Advisory 8, NWS Honolulu, HI

February 23, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 23, 2026, 2:45 AM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2026, 2:45 AM HST (12:45 UTC)
Expired
Feb 23, 2026, 11:29 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2026-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2026-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWHW70 PHFO 231245
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
245 AM HST Mon Feb 23 2026

HIZ028-232200-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-260223T1600Z/
/O.NEW.PHFO.WI.Y.0008.260223T1245Z-260223T2200Z/
Big Island Summits-
245 AM HST Mon Feb 23 2026

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Sustained winds from 40 to 50 mph with gusts up to 60 mph.

* WHERE...Big Island Summits of Mauna Kea and Mauna Loa.

* WHEN...Until noon HST today.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RCB
1 follow-up statement
423 
WWHW70 PHFO 232129
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1129 AM HST Mon Feb 23 2026

HIZ028-241130-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-260223T2200Z/
Big Island Summits-
1129 AM HST Mon Feb 23 2026

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 22, 8:46 PM HST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 22, 8:46 PM HST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
846 PM HST Sun Feb 22 2026

.SYNOPSIS...
An upper level trough over the islands will set the stage for an
unstable environment lasting through Monday. A low level trough
riding in from the north will trigger another round of moderate
to heavy showers later tonight through Monday afternoon. Cool
moderate to breezy northeasterly trade winds will blow across the
region with decreasing shower trends as high pressure builds in
from Monday night onward.

&&

.SHORT TERM UPDATE...
The satellite imagery this evening shows the most unstable region
with this upper level trough will likely remain east of the
Hawaiian Islands. However, increasing northeasterly trade winds
will combine forces with a low level trough, remnants of an old
frontal boundary, moving in from the north later tonight. These
stronger trade winds will lift this unstable moisture over island
mountain ranges as the trough moves from north to south down the
island chain. Periods of moderate to heavy showers remain in the
forecast from Kauai to Maui into Monday afternoon. Flood threats
continue as smaller amounts of additional rainfall may cause
rapid runoff over the ground still saturated by recent heavy
rainfall.

This synoptic setup justified an extension in time for our Flood
Watch now in effect through Monday afternoon for most of the
state. The latest forecast guidance shows the low level trough
weakening as the enhanced shower band drifts into the Big Island
around 9 AM HST Monday morning. We may need to expand the Flood
Watch to include the Big Island with the morning forecast package
to cover potential flooding threats associated with this trough.

&&

.PREV DISCUSSION...
Issued 301 PM HST Sun Feb 22 2026

Cold northwest flow aloft supports moderate instability noted on
this afternoon's soundings out of Lihue and Hilo. CAPE on the order
of 500-1000 j/kg is noted over island interiors this afternoon as
500mb temperatures have fallen to around -15C and 700-500mb lapse
rates are on the order of 7C/km. The environment through tonight
will be weakly or even neutrally forced aloft as the bulk of PV
advection already occurred yesterday. Instead, the islands reside
in a favorable thermodynamic environment that is particularly
sensitive to developing low-level convergence, namely among
emerging sea breeze boundaries this afternoon. Deep, slow- moving
convection/tstorms are therefore be possible over island for the
next couple of hours. Thunderstorms may yet develop over the
higher terrain of the Big Island this afternoon where they are
considerably less likely to result in a flash flooding threat.

Trades then return tonight as the environment remains weakly forced
overall. The mechanism for low-level convergence will shift to
terrain and will therefore refocus the flash flooding threat over
windward and mauka zones for tonight. Trades will gradually
strengthen, becoming breezy by early morning Wednesday which will
lead to decreasing convergence and increasingly progressive shower
motion with time. However, at least the first half of the night will
see rather slowly building trade winds and correspondingly slow-
moving convection embedded within. The Flood Watch therefore
remains in effect for for Kauai, Oahu, Molokai, and Maui.

Mid-level ridging gradually builds as the week progresses leading to
increasingly stable trades.

&&

.AVIATION...
Issued 301 PM HST Sun Feb 22 2026

A few SHRA and some isol TSTMS are ongoing across mostly Maui and
the Big Island this afternoon. The trough that moved north is
expected to move back southward through the state tonight and
tomorrow, bringing another round of SHRA and TSTMS with a return
of breezy and gusty trade winds. IFR/MVFR conds possible within
SHRA, otherwise VFR should prevail.

AIRMET Sierra is not in effect at this time but may be needed
later tonight as the trough moves southward.

AIRMET Tango remains in effect for mod upper level turb across
the entire state.

&&

.MARINE...
Issued 301 PM HST Sun Feb 22 2026

A trough stretching from a surface low north of Maui across Oahu
to south of Kauai will produce gentle westerly winds south of the
trough, while fresh to strong easterly winds prevail north of the
trough. Scattered heavy showers and isolated thunderstorms can be
expected near the trough. The trough will be pushed slowly
southward by a strong North Pacific surface high tonight and
Monday. Fresh to strong trade winds north of the trough will
spread over waters north of the Big Island, with the strongest
winds initially around Kauai and Oahu requiring a Small Craft
Advisory (SCA). Winds should ease slightly Monday night and
Tuesday, but a large north-northeast swell will produce seas in
excess of the 10 foot SCA threshold over most waters into Tuesday
night. Moderate to locally fresh trades are expected on Wednesday,
giving way to southeasterly winds Thursday or Friday as a front
approaches.

Very small surf will persist across most shores through tonight,
followed by a building north-northeast (010-030 deg) swell on
Monday. This long period swell will build rapidly during the
afternoon and will produce breaking waves at High Surf Warning
levels across most north and east facing shores during the peak
Monday night and Tuesday. Due to the direction of the large swell,
exposed west facing shores of West Maui, western Molokai, and
North Kohala on the Big Island will likely experience High Surf
Advisory waves. A Coastal Hazard Message has been issued to
highlight these conditions. The north-northeast swell will
gradually decline Tuesday night through Friday. In addition to
this swell, a small pulse of overlapping west-northwest swell is
expected Monday through Wednesday.

Due to the direction of the large north-northeast (010-030)
swell, some overwash will be possible along low-lying coastal
roads and infrastructure in windward areas, and hazardous
conditions and heavy surges are expected in north facing harbors,
mainly in Hilo and Kahului. A Marine Weather Statement has been
issued to highlight this threat.

Very small wintertime surf will continue along south facing
shores this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for Niihau, Kauai, Oahu,
Molokai, Lanai, Kahoolawe and Maui.

High Surf Warning from noon Monday to 6 PM HST Tuesday for north
and east facing shores of Niihau, Kauai, Oahu, Molokai, Maui and
the Big Island.

High Surf Advisory from 6 PM Monday to 6 PM HST Tuesday for
west facing shores of Molokai, Maui and the Big Island.

High Wind Warning until 6 AM HST Monday for the Big Island summits
of Mauna Kea and Mauna Loa.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Channel-
Kauai Leeward Waters-Kauai Northwest Waters-Kauai Windward
Waters.

Small Craft Advisory from 6 AM Monday to 6 PM HST Tuesday for
Alenuihaha Channel-Big Island Windward Waters-Kaiwi Channel-Maui
County Windward Waters-Oahu Windward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Walsh
MARINE...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:56 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 22, 3:02 PM HSTSmall Craft AdvisoryHFO5 days
Feb 22, 3:02 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Feb 22, 3:02 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao4 days
Feb 22, 3:41 PM HSTSpecial Marine WarningHFO49 min
Feb 22, 4:27 PM HSTSpecial Marine WarningHFO63 min
Feb 22, 5:27 PM HSTSpecial Marine WarningHFO50 min
Feb 22, 6:22 PM HSTSpecial Weather StatementHFO38 min
Feb 22, 6:24 PM HSTSpecial Marine WarningHFO99 min
Feb 22, 7:17 PM HSTSpecial Marine WarningHFO118 min
Feb 22, 9:12 PM HSTSpecial Marine WarningHFO71 min
Feb 23, 8:57 AM HSTAreal Flood AdvisoryHFOKalawao5 hr

Nearby

Wind Advisories in Hawaii, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.